Skip to content Skip to sidebar Skip to footer

Vitamin B12 Deficiency Seen In Many Metformin Users

Vitamin B12 Deficiency Seen In Many Metformin Users

Author: David Douglas, Reuters Health, October 19, 2006
Source: Archives of Internal Medicine, October 9, 2006

NEW YORK (Reuters Health) – Although treatment with the anti-diabetes drug metformin has greatly improved the prognosis of adults with type 2 diabetes, it appears to be associated with an increased risk of vitamin B12 deficiency, Chinese researchers report.

Lack of vitamin B12, if unrecognized, causes nervous system damage. “Because this condition is treatable, and predictable as suggested by our research, enough concerns exist to call attention to the value of vitamin B12 screening, particularly among at-risk patients receiving metformin,” senior investigator Dr. Kai Ming Chow told Reuters Health.

“Reports of metformin-related vitamin B12 deficiency have caused us to question whether this adverse effect is predictable among patients with type 2 diabetes who receive metformin,” Chow said.

To investigate, Chow of the Chinese University of Hong Kong and colleagues conducted a case-control study involving 155 patients with diabetes and metformin-related vitamin B12 deficiency. Another 310 similar patients who did not have low vitamin B12 while taking metformin acted as controls.

After adjustment for many potential confounders, the risk of vitamin B12 deficiency increased with current dose and duration of metformin, the researchers found.

Each 1-gram daily increment in the dose of metformin, said Chow, “conferred a twofold risk … for developing vitamin B12 deficiency.”

In addition, with metformin use for 3 years or more, “there will be a twofold increased chance of metformin-associated vitamin B12.”

Current data, Chow concluded, underscores the need for monitoring vitamin B12 status among people taking high dose or prolonged courses of metformin.